(RxWiki News) The US Food and Drug Administration (FDA) has issued a new safety warning for some common seizure and nerve pain medications.
These medications are found under the following brand and generic names:
These medications are approved to treat a variety of conditions, including nerve pain, restless legs syndrome and seizures.
The FDA’s warning details a risk of serious breathing problems (respiratory depression) for those who are taking pregabalin or gabapentin and who have respiratory risk factors. These respiratory risk factors include the following:
- Age (older population)
- Taking medications that depress the central nervous system, such as strong painkillers (opioids) and medications used to treat anxiety and depression
- Certain health conditions, such as chronic obstructive pulmonary disease (COPD)
The FDA is requiring the manufacturer of these medications to add the new warning to the prescribing information.
The agency said to seek medical care immediately if you or someone you care for experience any of the following signs and symptoms:
- Feeling confused
- Feeling lightheaded and/or dizzy
- Feeling extremely sleepy
- Difficulty breathing
- Unresponsiveness (The person doesn’t react normally or you can’t wake them up.)
- Bluish skin (lips, fingers and toes)
Because the risk for breathing problems is related to combining gabapentin or pregabalin with certain medications, it is important to always let your health care provider know about all the medications you are taking. This includes prescription and over-the-counter (OTC) medicines, supplements and vitamins. Also, let your health care provider know about any use of substances like alcohol.
Other recommendations include the following:
1) Always take your medication as prescribed. Taking more can be dangerous.
2) Do not take this medication if it was not prescribed to you.
People respond differently to all medications. Your response to any drug depends on a variety of factors, the FDA noted.
Speak with your health care provider if you have any questions.
Written by Anyssa Garza, PharmD, BCMAS